Virginia, 2023

Hail and Damaging Winds in Virginia, July 14, 2023

July 14, 2023 · NWS LWX · 20 events in 6 counties and zones

A cold front slowed as it approached the Appalachian Mountains, intersecting a hot, humid, and unstable airmass. This resulted in scattered to numerous showers and thunderstorms, several of which became severe producing widely scattered instances of wind damage and isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front slowed as it approached the Appalachian Mountains, intersecting a hot, humid, and unstable airmass. This resulted in scattered to numerous showers and thunderstorms, several of which became severe producing widely scattered instances of wind damage and isolated large hail. A couple of localized considerable instances of wind damage were noted near Washington, DC, and its western suburbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 8:43 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 14, 8:43 AM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
943 AM EDT Fri Jul 14 2023

.SYNOPSIS...
A surface trough near the Blue Ridge Mountains will slowly drift
eastward through Saturday. A second trough will cross Sunday, then a
cold front will cross Monday. High pressure may return by the middle
of next week. Daily afternoon showers and thunderstorms are expected
into next week, though rain chances could be low on Monday. Some
storms could become strong to severe Friday through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE: Generally quiet this morning, with any lingering
showers having now pushed off well to our south and east.
Forecast for the remainder of the day really hasn't changed at
this point, other than some gusty winds over the waters this
morning into the afternoon (see Marine section below). See
previous discussion for details on this afternoon's forecast.

PREVIOUS DISCUSSION: Looking at the broad picture, a weak
surface trough is analyzed from southern MD stretching south
into eastern VA. To our northwest, a frontal boundary is stalled
from central PA into eastern OH. Broad mid-level troughing is
expected to continue over the region today, with several waves
of vorticity quickly moving overhead. Based on the 00Z guidance,
the strongest vort max is likely to be east of the area during
peak heating, though overall there is likely to be broad, weak
forcing for ascent. Modest instability is expected to develop
given dew points in the low 70s, with model soundings indicating
1500-2000 J/kg of SBCAPE and locally up to 2500 J/kg.

Combined with bulk shear of 30-35KT should support isolated clusters
of strong to severe storms this afternoon and evening. SPC has
issued a Marginal Risk for severe storms (level 1 of 5) along and
east of I-81. Damaging winds will be the main threat, though some
hail is possible (mostly in northeast MD).

Afternoon highs are forecast to reach the upper 80s to around 90F,
with peak heat indices in the mid 90s. Convection is forecast to
move over and east of the bay after sunset, then mostly dry
conditions tonight. Muggy and warm as lows settle in the upper 60s
to low 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Additional rounds of showers and thunderstorms are expected through
the weekend, mainly in the afternoon and evening hours. Some storms
could become strong to severe both days. For Saturday, the focus
will be west of I-95 as a strong mid-level trough moves over the
area. For Sunday, the severe threat focuses on northeast MD as the
mid-level trough slowly leaves the area. The main threat from severe
storms is expected to be damaging wind gusts. Hot and humid
conditions are likely this weekend as afternoon highs reach the
upper 80s to low 90s. Peak heat indices of 97-102 are forecast for
Saturday, and 95-100 on Sunday. Very warm and muggy at night as lows
only drop to the low 70s east of the Blue Ridge, and upper 60s west.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Broad troughing over the Great Lakes/OH Valley will relent during
the middle of next week, before becoming re-established during the
second half of next week. Precipitation chances will be lower
relatively speaking Monday into Tuesday, though not quite zero given
residual mid summer heat and humidity.

As troughing reinvigorates mid/late next week, shower and
thunderstorm chances will increase. The presence of modest deep
layer shear could lead to some storm organization and a conditional
severe weather threat at times, though details in timing of
individual waves of forcing, and whether they will be timed with
sufficiently overlapped shear/instability are uncertain.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Scattered afternoon showers and thunderstorms are forecast to
develop by 18Z at MRB/CHO, and 19Z at the other terminals. VCTS
in the TAFs was arranged to a 4 hour time period where
confidence in storms is highest. Any storm that passes over a
terminal will produce brief periods of reduced visibility, in
addition to gusty winds and heavy rainfall. Some storms could be
strong today, especially at DCA/BWI/MTN. Convection pushes east
of the area after 00Z, with mostly dry conditions tonight.

The latest high guidance is hinting at either low clouds or fog
developing over much of the area tonight. Depending on how trends
continue, may decide to add some mention of it in the 12Z TAFs.

Additional rounds of showers and thunderstorms are expected over the
weekend, mainly in the afternoon and evening. Outside of convection,
VFR conditions are expected.

Low-end diurnal chc for TSRA Mon/Tue. Early AM fog can't be ruled
out during this time. Winds will oscillate between W/NW and S/SW.

&&

.MARINE...
A push of winds has been observed across the lower Bay and tidal
Potomac this morning, so an SCA was issued for those areas. This
morning into the early afternoon. There may be a lull before
more gusty wind this afternoon/evening into tonight, but given
the threat of storms listed below, will keep the SCA in effect
throughout today.

Scattered thunderstorms, some of which could contain strong
wind gusts, are expected to develop during the mid to late
afternoon. Special Marine Warnings are likely needed for any
strong storm that crosses the water. These storms move east of
the area after sunset, though a few showers could redevelop
tonight.

Additional rounds of showers and storms are forecast through the
weekend, mainly in the afternoon and evening. Some storms could
contain gusty winds in excess of 34KT, in addition to lightning
strikes.

SCA conditions likely extend up the Chesapeake Bay tonight in
southerly channeling continues. Expect 20-25 knots in the wider
waters especially.

SCA conditions could develop again Saturday evening into the
overnight hours.

Mainly sub-SCA W/SW flow and low chances are thunderstorms each
afternoon and evening are forecast early next week.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies were running 0.5-1.0 ft as of early this
morning. Pulses of southerly flow will likely push anomalies a
bit higher through Saturday resulting in near minor flooding of
vulnerable shoreline locations. More west-of-south flow is
expected Sunday into Monday, which should cause anomalies to
taper.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 11 PM EDT
     this evening for ANZ531-532.
     Small Craft Advisory until 5 AM EDT Saturday for ANZ533-534-
     537-541>543.

&&

SYNOPSIS...DHOF/KRR
NEAR TERM...CJL/KRR
SHORT TERM...KRR
LONG TERM...DHOF
AVIATION...DHOF/CJL/KRR
MARINE...DHOF/CJL/KRR
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Jul 14, 12:05 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
105 PM EDT Fri Jul 14 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-151715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
105 PM EDT Fri Jul 14 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms capable of producing damaging wind
gusts and large hail are possible this afternoon and evening.
Thunderstorms may also produce strong wind gusts on the tidal
waters that require Special Marine Warnings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms capable of producing strong wind gusts
will be possible each afternoon and evening over the weekend.
Special Marine Warnings may be needed for portions of the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-151715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
105 PM EDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms capable of producing damaging wind
gusts and large hail are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ001-501-502-VAZ503-504-WVZ501>506-151715-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
105 PM EDT Fri Jul 14 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms capable of producing damaging wind
gusts and large hail are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 14, 12:34 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
134 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     Hail             3 SSE Ruddle            38.67N  79.28W
07/14/2023  E1.00 inch       Pendleton          WV   911 Call Center

            Hail up to the size of quarters at the state police
            office

&&

Event Number LWX2301353

ADS

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 14, 1:08 PM EST
Where
Rockingham County, 1.09 mi NNW of Clover Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.464, -79.039

Several trees and power lines blew down in the 8500 block of VA-743 Union Springs Road.

Thunderstorm Wind, Rockingham

When
July 14, 1:17 PM EST
Where
Rockingham County, 0.03 mi N of Clover Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.450, -79.030

Multiple trees and wires blew down in the Clover Hill area toward the north side of Bridgewater.

Hail, Frederick

When
July 14, 1:57 PM EST
Where
Frederick County, 1.15 mi WSW of Cross Jct
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.312, -78.319

Quarter size hail was reported west-southwest of Cross Junction.

Hail, Frederick

When
July 14, 2:09 PM EST
Where
Frederick County, 0.43 mi E of Cross Jct
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.320, -78.292

Hail up to half dollar size was reported in Cross Junction.

Hail, Frederick

When
July 14, 2:27 PM EST
Where
Frederick County, 1.28 mi SW of Cedar Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
39.259, -78.220

Half dollar size hail was reported near the intersection of US-522 North Frederick Pike and VA-608 Hunting Ridge Road.

Thunderstorm Wind, Augusta

When
July 14, 3:16 PM EST
Where
Augusta County, 2.86 mi NE of West Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
38.311, -79.295

Several trees blew down in the area of Braley Pond in the George Washington National Forest.

Thunderstorm Wind, Loudoun

When
July 14, 3:32 PM EST
Where
Loudoun County, 2.21 mi W of Hillsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.194, -77.760

Tree damage was reported west-southwest of Hillsboro, including a tree that blew down on VA-714 Shannondale Road near VA-716 Edgegrove Road.

Thunderstorm Wind, Loudoun

When
July 14, 3:40 PM EST
Where
Loudoun County, 1.31 mi WSW of Britain
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.240, -77.701

Tree damage was reported north-northeast of Hillsboro, including a tree that blew down on VA-690 Mountain Road near VA-693 Morrisonville Road.

Thunderstorm Wind, Loudoun

When
July 14, 3:54 PM EST
Where
Loudoun County, 0.49 mi W of North Fork
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.070, -77.739

Tree damage was reported near Philomont, including a tree that blew down on VA-728 North Fork Road near VA-611 New Ford Road/Telegraph Springs Road.

Thunderstorm Wind, Loudoun

When
July 14, 3:59 PM EST
Where
Loudoun County, 1.6 mi ESE of Purcellville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.142, -77.692

Trees blew down near the intersection of Hirst Road and VA-287 Berlin Turnpike.

Thunderstorm Wind, Loudoun

When
July 14, 4:02 PM EST
Where
Loudoun County, 1.58 mi ESE of Britain
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.241, -77.653

Numerous trees blew down along VA-287 Berlin Turnpike between Wheatland and Lovettsville.

Thunderstorm Wind, Loudoun

When
July 14, 4:03 PM EST
Where
Loudoun County, 1.25 mi E of Lovettsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.272, -77.607

Trees blew down on VA-663 Downey Mill Road/Quarter Branch Road near VA-672 Lovettsville Road.

Thunderstorm Wind, Fairfax

When
July 14, 4:25 PM EST
Where
Fairfax County, 0.51 mi W of Herndon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.969, -77.389

Trees and branches blew down and a large garbage dumpster was displaced in Herndon.

Hail, Fairfax

When
July 14, 4:25 PM EST
Where
Fairfax County, 0.51 mi W of Herndon
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.969, -77.389

Up to ping pong ball size hail was reported in Herndon.

Thunderstorm Wind, Fairfax

When
July 14, 4:31 PM EST
Where
Fairfax County, 0.56 mi SSE of Greenway
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.962, -77.227

A tree blew down onto a vehicle and power lines near the intersection of VA-193 Georgetown Pike and VA-684 Spring Hill Road.

Thunderstorm Wind, Fairfax

When
July 14, 4:31 PM EST
Where
Fairfax County, 0.89 mi ENE of Elkins
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.983, -77.254

Multiple trees blew down on VA-193 Georgetown Pike. Trees also blew down in Great Falls Park.

Thunderstorm Wind, Fairfax

When
July 14, 4:34 PM EST
Where
Fairfax County, 0.59 mi E of Sunset Hills
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.949, -77.339

A wind gust of 57 knots (66 MPH) was measured by a mesonet in Reston.

Thunderstorm Wind, Fairfax

When
July 14, 4:35 PM EST
Where
Fairfax County, 0.98 mi S of (Iad)dulles Intl Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.936, -77.449

A wind gust of 51 knots (59 MPH) was measured by the ASOS at Washington Dulles International Airport (KIAD).

Thunderstorm Wind, Arlington

When
July 14, 5:30 PM EST
Where
Arlington County, 1.78 mi SSE of South Washington
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.847, -77.034

A wind gust of 52 knots (60 MPH) was measured by the ASOS at Ronald Reagan Washington National Airport (KDCA).

Thunderstorm Wind, Fairfax

When
July 14, 5:50 PM EST
Where
Fairfax County, 1.18 mi ESE of Laurel Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.763, -77.130

Multiple trees blew down on VA-611 Telegraph Road near Wickford Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107720, 1107721, 1107722, 1107724, 1107727, 1107729, 1107731, 1107732, 1107733, 1107734, 1107735, 1107736, 1107737, 1107738, 1107739, 1107742, 1107743, 1107745, 1107746, 1107747.